Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 162, NWS St. Louis, MO

April 5, 2006Callaway County, Gasconade County, Osage County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 5, 2006, 9:24 PM CDT for Callaway County, Gasconade County, Osage County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2006, 9:24 PM CDT (02:24 UTC)
Expired
Apr 5, 2006, 10:15 PM CDT
In force
51 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Callaway County, MO, Gasconade County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 97 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 10:05 PM CDTHAIL 1.753 Se Chamois, MOHAIL COVERS THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-414 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 060226
SVRLSX
MOC027-073-151-060315-
/O.NEW.KLSX.SV.W.0162.060406T0224Z-060406T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
924 PM CDT WED APR 5 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CALLAWAY COUNTY IN CENTRAL MISSOURI
  NORTHEASTERN OSAGE COUNTY IN CENTRAL MISSOURI
  NORTHERN GASCONADE COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 1015 PM CDT

* AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES WEST OF CHAMOIS...OR ABOUT 10 MILES EAST
  OF HOLTS SUMMIT...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHAMOIS...
  MOKANE...
  STEEDMAN...
  GASCONADE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3877 9198 3865 9204 3844 9156 3867 9144

$$

BRITT
1 follow-up statement
000 
WWUS53 KLSX 060251
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
950 PM CDT WED APR 5 2006

MOC027-073-151-060315-
/O.CON.KLSX.SV.W.0162.000000T0000Z-060406T0315Z/
OSAGE MO-GASCONADE MO-CALLAWAY MO-
950 PM CDT WED APR 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT 
FOR SOUTHEASTERN CALLAWAY...NORTHERN GASCONADE AND NORTHEASTERN 
OSAGE COUNTIES...

AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL OVER CHAMOIS.  AN SECOND SEVERE THUNDERSTORM WAS LOCATED 5 
MILES SOUTH OF FULTON.  BOTH OF THESE STORMS WERE MOVING EAST AT 30 
MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
MORRISON...GASCONADE...BAY...SWISS AND HERMANN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3880 9195 3873 9198 3844 9147 3869 9144

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:58 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 5, 6:58 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
658 PM CDT WED APR 5 2006

.DISCUSSION...
AN ACTIVE SPRING WX REGIME IS FCST TO REMAIN RELATIVELY INTACT FOR
AT LEAST THE NEXT SEVERAL WEEKS. FOR OUR CWA...THE NEXT WEATHER
MAKER WILL BEGIN TO AFFECT THE AREA TONIGHT...WITH BEST CHANCES OF
SEVERE WEATHER THURSDAY AFTERNOON AND EVENING.

FOR TONIGHT...WARM FRONT TO SLOWLY MOVE NORTH AND INTO NORTHERN
PORTIONS OF CWA. EXPECT ACTIVITY TO BE ON THE INCREASE DURING THE
EVENING HOURS...MAINLY NORTH OF THE BOUNDARY...WITH BEST CHANCES
AFTER MIDNIGHT ON NOSE OF 50KT LOW LEVEL JET. SO HIGHEST POPS WILL
CONTINUE TO BE OVER NORTHERN HALF OF CWA.

ON THURSDAY...CWA TO BE IN WARM SECTOR FOR MOST OF THE DAY AND
STRONGLY CAPPED...SO LOWERED POPS TO LOW CHANCE CATAGORY...THOUGH
STILL HAVE LIKELY POPS FOR A FEW HOURS BETWEEN 11Z AND 15Z OVER FAR
NORTHERN SECTIONS OF CWA FROM ACTIVITY ALONG AND NORTH OF WARM
FRONT. AS FOR HIGH TEMPS...LOW TO MID 70S A GOOD BET.

LATE THURSDAY AFTERNOON AND EVENING WILL BE THE MOST ACTIVE
TIME...AS DRY LINE AND COLD FRONT OVER EASTERN KANSAS RACE EAST
ACROSS MISSOURI...SIMILAR TO LAST SUNDAY/S EVENT. WITH SUCH STRONG
DYNAMICS...CAP WILL ERODE VERY QUICKLY...CAUSING EXPLOSIVE
DEVELOPMENT OVER WESTERN MISSOURI. SPC CONTINUES TO HAVE MOST OF
MISSOURI IN A MODERATE RISK FOR DAY 2. KEPT LIKELY POPS FOR EVENING
HOURS...THEN TAPER OFF TO CHANCE MOST LOCATIONS AFTER SYSTEM MOVES
THROUGH.

HOWEVER...BY FRIDAY...LINGERING UPPER LOW STILL OVER REGION WITH
NICE COLD CORE ALOFT. SO COULD HAVE ANOTHER ROUND OF
THUNDERSTORMS...SOME SEVERE...ON BACKSIDE OF SYSTEM.

BY FRIDAY NIGHT...UPPER TROF SHIFTS OFF TO OUR EAST...BRINGING AN
END TO OUR PCPN CHANCES WITH DRY AND COOLER WEATHER IN STORE FOR THE
WEEKEND.

BEYOND SUNDAY...ONLY MADE MINOR ADJUSTMENTS TO EXTENDED...AS UPPER
RIDGE SLOWLY SLIDES TO OUR EAST WITH NEXT CHANCE FOR PCPN BY NEXT
WEDNESDAY.

BYRD

&&

.AVIATION...
FOR THE 00Z TAFS...
SPRING STORM SYSTEM GETTING ITSELF ORGANIZED OVER EASTERN COLORADO
AND WYOMING THIS EVENING WILL MAKE AVIATION WEATHER FORECASTING DIFFICULT
FOR THE NEXT 36 TO 48 HOURS. THE WARM FRONT ASSOCIATED WITH THIS
STORM IS MOVING THROUGH SOUTHWEST MISSOURI AND WILL CROSS THE CWFA
OVERNIGHT. WARM AND MOIST ADVECTION OVERNIGHT WILL LEAD TO SHOWERS
AND THUNDERSTORMS BREAKING OUT ACROSS THE AREA TONIGHT...INDEED AN
ONGOING CLUSTER OF WEAK THUNDERSTORMS OVER CENTRAL MISSOURI IS THE
LIKELY PRECURSOR TO MORE WIDESPREAD ACTIVITY OVERNIGHT.
ELEVATED THUNDERSTORM CLUSTERS ARE LIKELY OVERNIGHT TONIGHT...WITH
POSSIBLE 1/2-3/4 INCH HAIL AND HIGH WINDS OFF THE SURFACE. WAS
TEMPTED TO TEMPO ALL OF THE TERMINALS AFTER 06Z WITH TSRA BUT AS I
AM NOT CERTAIN YET WHERE THE STORMS WILL FORM AND HOW MUCH AREAL
COVERAGE THERE WILL BE I HAVE KEPT VCTS AND TEMPOS FOR SHRA GOING
FOR NOW. IT SEEMS LIKELY THERE WILL BE A DRY PERIOD ON THURSDAY
MORNING BUT WITH THE ATMOSPHERE BECOMING MORE UNSTABLE TOWARD
AFTERNOON SCATTERED CONVECTION COULD RE-FIRE. ACTUALLY...I WOULD
SAY THAT THUNDERSTORMS ARE LIKELY AT ANY GIVEN POINT IN THE CWFA
FOR THE 06/00Z-24Z TIME PERIOD...BUT FIGURING OUT WHEN THEY WILL FORM AND
EXACTLY WHERE THEY WILL GO IS NIGH IMPOSSIBLE AT THIS TIME.

CARNEY
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 5, 8:39 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
839 PM CDT WED APR 5 2006

ILZ095>097-MOZ018-019-026-027-034>036-041-042-047>051-059-060300-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALLAWAY-COLE-GASCONADE-KNOX-LEWIS-
MARION-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-PIKE IL-RALLS-SHELBY-
839 PM CDT WED APR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE TONIGHT AS
SOUTHWEST WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE CONTINUE TO
USHER WARMER AND UNSTABLE AIR INTO THE REGION.  THERE IS A SLIGHT
RISK THAT A FEW OF THESE STORMS MAY BECOME SEVERE TONIGHT...WITH
HAIL UP TO THE SIZE OF QUARTERS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH EARLY THURSDAY
AFTERNOON. NONE OF THESE STORMS ARE EXPECTED TO REACH SEVERE LIMITS.

THE LIKELIHOOD IS INCREASING THAT ANOTHER ROUND OF SEVERE WEATHER
WILL OCCUR FROM LATE THURSDAY AFTERNOON THROUGH THE EARLY MORNING
HOURS OF FRIDAY AS MOISTURE AND INSTABILITY COME TOGETHER AROUND A
VIGOROUS STORM SYSTEM. AT THIS TIME...IT APPEARS THAT THURSDAY
EVENING WILL BE THE MOST ACTIVE PERIOD AND THE MAIN THREAT AREA
WILL BE LOCATIONS WEST OF THE MISSISSIPPI RIVER...WHERE THERE IS A
MODERATE RISK FOR SEVERE THUNDERSTORMS IN PLACE. LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO FRIDAY...ESPECIALLY
THE AFTERNOON HOURS...AS THE MAIN STORM SYSTEM ROTATES THROUGH AND
A COLD FRONT PUSHES THROUGH. SEVERE STORMS WILL BE POSSIBLE...
WITH LARGE HAIL THE PRIMARY THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ILZ058>060-064-065-069-070-074-079-098>102-MOZ052-060>065-072>075-
084-085-099-060300-
BOND IL-CALHOUN IL-CLINTON IL-CRAWFORD-FAYETTE IL-FRANKLIN-GREENE IL-
IRON-JEFFERSON-JERSEY IL-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-
MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-REYNOLDS-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
839 PM CDT WED APR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SOUTHWEST WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE WILL BRING
WARMER AND UNSTABLE AIR INTO THE REGION TONIGHT...CAUSING
THUNDERSTORMS TO INCREASE IN AREAL COVERAGE. WHILE WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ISOLATED STORMS
COULD PRODUCE BRIEF DOWNPOURS AND HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH EARLY THURSDAY
AFTERNOON. NONE OF THESE STORMS ARE EXPECTED TO REACH SEVERE LIMITS.

THE LIKELIHOOD IS INCREASING THAT ANOTHER ROUND OF SEVERE WEATHER
WILL OCCUR FROM LATE THURSDAY AFTERNOON THROUGH THE EARLY MORNING
HOURS OF FRIDAY AS MOISTURE AND INSTABILITY COME TOGETHER AROUND A
VIGOROUS STORM SYSTEM. AT THIS TIME...IT APPEARS THAT THURSDAY
EVENING WILL BE THE MOST ACTIVE PERIOD AND THE MAIN THREAT AREA
WILL BE LOCATIONS WEST OF THE MISSISSIPPI RIVER...WHERE THERE IS A
MODERATE RISK FOR SEVERE THUNDERSTORMS IN PLACE. LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO FRIDAY...ESPECIALLY
THE AFTERNOON HOURS...AS THE MAIN STORM SYSTEM ROTATES THROUGH AND
A COLD FRONT PUSHES THROUGH. SEVERE STORMS WILL BE POSSIBLE...
WITH LARGE HAIL THE PRIMARY THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:48 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway42 min
Apr 5, 9:06 PM CDTSevere Thunderstorm WarningLSXCallaway24 min
Apr 5, 10:09 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Osage51 min
Apr 5, 10:33 PM CDTSevere Thunderstorm WarningLSXCallaway, Montgomery42 min
Apr 5, 10:51 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade39 min
Apr 5, 11:17 PM CDTSevere Thunderstorm WarningLSXMontgomery28 min
Apr 5, 11:24 PM CDTSevere Thunderstorm WarningLSXFranklin43 min
Apr 5, 11:58 PM CDTSevere Thunderstorm WarningLSXMontgomery, Warren47 min
Apr 6, 12:40 AM CDTSevere Thunderstorm WarningLSXSaint Charles, Warren50 min
Apr 6, 9:28 AM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade47 min
Apr 6, 10:34 AM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis71 min
Apr 6, 11:25 AM CDTSevere Thunderstorm WarningLSXFranklin23 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.